Stick with T3 or try NDT

Hi. I started self medicating with T3 last September. I didn't see any immediate effect but did have a brief spell of feeling better after a month or so, but now I feel worse again and I don't know what to do next. I'm surprised how little effect the T3 had on me as I know some people have said they noticed immediate changes. I currently take 125 thyroxine and 12.5 tyrosine (T3). I decided to drop my thyroxine a few days ago to 100 as I've been getting skin reactions again, dry skin patches and my granuloma annulare is getting bigger again. I feel exhausted, aching muscles and somewhat low mood. im already supplementing a number of vitamins and minerals. I wasn't sure whether to try dropping my thyroxine and upping my T3 or whether to try NDT when I run out of T3 in a few months. Any advice would be great, thanks.

18 Replies

  • Maybe your T3 (12.5) dose wasn't sufficient to bring about some change in your health , being equal approx to 40mcg of levo. Your dose might be too low now and you are having symptoms. Maybe add another 1/4 T3 to your dose and after two weeks if not improving make it 25mcg (1 tablet) with your 100mcg levo. Always take note of your temp/pulse when using levo initially and if your pulse/temp goes too high drop back slightly.

  • Thanks shaws. I wasn't sure whether to increase any more as my last bloods a month ago were:

    TSH 0.02 (0.3-4.2)

    T4 12.9 (9-19)

    T3 3.9 (2.6-5.7)

    I guess if Ive dropped my thyroxine by 25 then there is room to increase T3. i will keep an eye on my pulse and temp. I thought it was weird that my skin symptoms have come back as they are usually a sign of being under treated. Thanks for your help

  • Just wondering, did you leave a gap between your last dose and your blood test? There is room for improvement as your t3 is still a bit on the low side. So that could mean a little more levo or a little more t3.

  • Hi. Yes I skipped the night time dose before my blood test, so it would have been about 34 hours since the last dose. I had the blood taken first thing on an empty stomach.

  • Your T4 is quite low and T3 and both could be higher particularly T3.

    You might find this link interesting:-

  • Thanks shaws. Would you suggest still dropping to 100 thyroxine and upping the T3 or actually stay at 125 thyroxine and adding more. My doctor said that I should drop my thyroxine. They are not supporting my T3 use, but do allow me to get bloods tested when necessary.

  • I would suggest, bearing in mind I'm not medically qualified, just have been through the mill like many of us, 100mcg plus T3. The more I dropped levo and increased T3 the better I became. That's not to say everyone will have the same experience as me. Some say that 25mcg T3 is between 75mcg and 100mcg levo.

  • Brilliant, thank you. That's super helpful. It's just so nice to bounce ideas with people when you are doing it alone. It's so overwhelming to self medicate. Do you mind me asking what dosage split to are on?

  • I have never split doses, whether on T4, T4/T3, NDT or T3.

    I shall give you a link which you might find helpful. This doctor (deceased) would never, ever prescribe levo. Only NDT or T3 only for thyroid resistant patients. Some links within the topics might not work as it's now archived.

  • Hi Shaws. Thanks for the great advice earlier in the week. I already feel brighter with the increased dose.

  • It's amazing what a small increase can do. :)

  • That's why it's important to take note of how we 'feel' as that can be the best indicator of too little or too much hormones. A blood test is only a tool and a guide.

  • Hi Shaws. I increased my dose to 25mcg and still feel awful. Feel emotional, irritable, exhausted and have blurred vision in one eye for the last week. I seem to have a reasonable spell and then overnight it is all back. I'm on lots of supplements now and 100 Levo and 25 T3 and I don't know what to do now. I don't even think there's been any sustained period of improvement since adding all these supplements and T3. Any suggestions on what to do next? I wish I had a reboot button and I could start from scratch. Dr is not helpful and I don't know whether a specialist would be of any use. Thanks for your help.

  • As I mentioned previously I am not medically qualified Vic but if you're having unpleasant symptoms, I'd drop your dose down.

    At present your combined dose is approx 200mcg of thyroid hormones.

    Try droping levo by 25mcg or 50mcg levo (daily dose would be approx 175 mcg or 150 (combined) and it will take some time to reduce in your blood. It is trial and error and it is very disappointing when you feel better initially.

    Do you take your supplements well away from your thyroid hormones? Also you mustn't have food close to thyroid hormones as food interferes with the uptake. If you split doses you've to have 2 hours gap before and 1 hour gap after taking them before eating.

    Also do you keep to the same make of levo each time you collect your prescription as sometimes the fillers/binders affect us. See how you go for a few weeks on your lower dose.

  • Thanks Shaws. You are probably right and I've over done it. I guess I just thought the symptoms were from being hypo. I haven't had a racing heart or higher temp so thought I'd get those if I over medicated. I will drop my Levo. I don't know if I've switched between brands. I've only ever just taken what I pick up from the pharmacy.

    I take supplements first thing in the morning and some before dinner. I take all of my thyroid meds in one dose at bedtime, which is always a few hours after dinner. I currently take vitamin d, b12, selenium, vitamin e in morning and sometimes vitamin c, cod liver oil and zinc, magnesium and calcium at dinner. Those three are quite new and o only take them on non fasting days. I started back on the 5:2 in January as it helps with weight loss but I'm not sure if that will be messing me up more!

    I've never tested my adrenals and wonder if that could be useful.

    I just feel so fed up with this yoyoing in feeling somewhat normal to feeling so miserable and tired. My symptoms never used to change so frequently. I want to be an energetic happy 34 year old!

    Thanks so much for your help. Really appreciate it.

  • You are certainly doing all the right things. It is important to get the same make of levo each time. There used to be only one Brand of levo and it was called Eltroxin and went well with my T3. Things then began to go awry. Eltroxin was withdrawn and the other levos didn't do me any favours. Others who had been on Eltroxin for 20 or 30 years were suddenly unwell again and it was denied that there was any difference between the Eltroxin and the generic levo (made by the same company). The patients told a different story.

    It is trial and error so hope you hit the right dose shortly.

  • Thanks Shaws. I will keep going and adjust my dose. Really appreciate your help.

  • When my endo first introduced me to T3 he told me to stop my 150mcg dose of Levothyroxine completely for 3 days and then restart on just 50 mcg Levo and adding 30 mcg Liothyronine (T3) in 3x10mcg doses through the day, the last of these taken before 6pm. Over the months that followed I managed to reduce the T4 down to 25mcg which was absolutely fine for 4 years until recently when I increased my T3 first by another 5mcg first thing in the morning and then a further 5mcg in the evening which seems to have stabilised everything once more. However, my endo has now retired and I am dreading having to see a new one who will take over his lists... Whatever happens, I shall not be giving up my T3 whether he/she chooses to take me off it or not! Thankfully I have a brother who lives in Greece and is happy to get it for me.

You may also like...